Georgia, 2009

Damaging Wind and Lightning Strikes in Georgia, August 30, 2009

August 30, 2009 · NWS FFC · 3 events in 2 counties and zones

An unusually deep upper trough continued to progress slowly eastward across the eastern United States. A cold front accompanied the upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually deep upper trough continued to progress slowly eastward across the eastern United States. A cold front accompanied the upper trough. Scattered to numerous thunderstorms moved into the area from the west during the morning and continued to develop and increase in aerial coverage and intensity throughout the afternoon and evening. One storm in Gwinnett county briefly became severe. In addition, this thunderstorm also produced frequent cloud-to-ground lightning and several house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 4:30 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 4:30 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN AUG 30 2009

.SHORT TERM /TODAY THROUGH TUESDAY/...
LATEST MODEL RUN CONTINUE TO SHOW FRONTAL BOUNDARY STALLING OUT
SOMEWHERE ACROSS NORTH-CENTRAL GEORGIA TODAY INTO TONIGHT...BEFORE
SHIFTING INTO SOUTH-CENTRAL GEORGIA ON MONDAY. MEANWHILE BROAD
UPPER TROUGH CONTINUE TO DOMINATE MUCH OF THE EASTERN U.S. ...AS A
SERIES OF SHORTWAVES ROTATE THROUGH IT'S BASE...ENHANCING PRECIP
CHANCES OVER NORTH AND CENTRAL GEORGIA THROUGH THE PERIOD. 1ST
WAVE IN THE SERIES CURRENTLY MOVING INTO THE LOWER MISSISSIPPI
VALLEY...SPREADING SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI
AND INTO ALABAMA. MODELS SHOW SOME OF THIS ACTIVITY REACHING
PORTIONS OF WEST GEORGIA BEFORE SUNRISE...THEN SPREADING ACROSS
THE REST OF THE COUNTY WARNING AREA DURING THE DAY INTO TONIGHT AS
THE WAVE CONTINUES TO TRACK ACROSS THE SOUTHEASTERN STATES. PLAN TO
FOLLOW PRECIOUS FORECAST TREND WITH LIKELY POPS ACROSS MUCH OF OUR
AREA TODAY/TONIGHT. MODELS SIMILAR WITH THE WAVE SHIFTING INTO THE
CAROLINAS LATE TONIGHT/EARLY MONDAY AND SHOULD BEGIN TO SEE PRECIP
DIMINISH FROM THE NORTHWEST DURING THIS PERIOD...AND PLAN TO TAPER
POPS BACK INTO THE CHANCE CATEGORY MOST PLACES MONDAY...BUT SHOW
BEST CHANCE OVER THE EAST. WITH REMNANTS OF WEAK BOUNDARY ACROSS
SOUTH GEORGIA TUESDAY...WILL HOLD ON TO LOW POPS ACROSS MUCH OF
OUR AREA ...BUT WILL SHOW BEST POPS ACROSS CENTRAL GEORGIA...CLOSEST
TO THE FRONTAL BOUNDARY. HPC STILL INDICATING RAINFALL TOTALS IN
THE 1 TO 2 INCH RANGE ACROSS MUCH OF THE AREA BY MONDAY MORNING...AND
WITH SOILS STILL WET FROM HEAVY RAIN FRIDAY...THIS WILL NEED TO BE
WATCHED.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER LOOK TO CONTINUE THROUGH THE WEEK WITH BROAD
UPPER TROUGH DOMINATING THE EASTERN U.S...AND WEAK IMPULSES MOVING
THROUGH UPPER FLOW. EXTENDED PROGS HINTING AT A WEAK UPPER RIDGE
BUILDING WESTWARD FROM THE ATLANTIC TOWARD END OF THE WEEK AND
INTO THE WEEKEND...WHICH MAY LEAD TO LESSER CHANCES FOR PRECIP AND
WARMER TEMPS.

&&

.AVIATION...
WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE AREA AS AN AREA OF
CONVECTION ASSOCIATED WITH A SERIES OF UPPER LEVEL DISTURBANCES
LIFTS INTO THE FORECAST AREA.  MAIN CONVECTIONS IS BACK OVER WEST
ALABAMA AND MISSISSIPPI...BUT A PERSISTENT AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS WILL APPROACH CSG BTW 10-11Z. -SHRA WITH
SCATTERED TSTMS WILL PUSH INTO THE ATL AREA/MCN AFTER 16Z...AND AHN
AFTER 19Z.  MODELS SHOW MUCH OF THE ACTIVITY STRONGER TO OUR WEST
BUT WE SHOULD SEE SCATTERED CONVECTION AROUND THE TAF SITES THROUGH
MONDAY MORNING WHEN THE BULK OF THE ENERGY PUSHES EAST AND THE WEAK
SURFACE BOUNDARY SLIPS SOUTH OF THE TAF SITES.  MAINLY HIGH CLOUDS
SPREADING ACROSS THE TAF SITES THIS MORNING...WITH SCT030-040
ENTERING WEST GA.  WILL BRING SCT035 INTO ATL BY 13Z...WITH MVFR/VFR
CIGS PREVAILING THROUGH THE TAF FORECAST AT ALL SITES.  SOME BR
REPORTED THIS MORNING...MAINLY AT MCN/FTY/AHN...AND SHOULD STAY IN
MVFR RANGE AS CLOUDS CONTINUE TO MOVE ACROSS THE TAF SITES...AND
DIMINISH BETWEEN 13-14Z.  WINDS WILL REMAIN WEST THROUGH THE
PERIOD...INCREASING TO 8-10KTS THIS AFTERNOON BEFORE DIMINISHING TO
NEAR 5KTS THIS EVENING.  MODELS HINTING THAT WINDS MAY TRY TO GO
NORTHEAST BRIEFLY OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  65  77  63  79 /  50  50  50  30  30
ATLANTA         81  66  79  64  79 /  70  50  40  20  30
BLAIRSVILLE     81  64  75  58  75 /  50  50  50  20  20
CARTERSVILLE    82  62  80  61  79 /  70  50  30  20  20
COLUMBUS        85  68  84  67  84 /  70  60  30  20  30
GAINESVILLE     85  65  78  63  78 /  60  50  50  20  20
MACON           89  69  86  67  84 /  60  60  40  30  40
ROME            85  63  83  62  83 /  70  50  20  10  20
PEACHTREE CITY  82  64  79  62  80 /  70  60  40  20  30
VIDALIA         90  70  87  68  82 /  50  60  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Aug 30, 5:09 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
609 AM EDT SUN AUG 30 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
609 AM EDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SLOWLY SOUTH ACROSS NORTH AND CENTRAL
GEORGIA...AS A SERIES OF UPPER LEVEL DISTURBANCES LIFT NORTHEAST
ACROSS THE AREA THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY THREAT WITH THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING AND PERIODS OF HEAVY RAINFALL. THE MOST LIKELY AREA
FOR THUNDERSTORMS WILL BE SOUTH OF A ROME TO CANTON TO ATHENS LINE
THIS AFTERNOON AND TONIGHT.

.DISCUSSION...
DAYTIME HEATING AND THE PROXIMITY OF THE SURFACE FRONT WILL AID IN
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. INSTABILITY IS EXPECTED TO REMAIN RATHER WEAK WITH CAPES
OF 1000 TO 1500...AND LIFTED INDICIES IN THE ZERO TO -2 RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 30, 10:47 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1147 AM EDT SUN AUG 30 2009

GAZ021-032-033-045-301615-
1147 AM EDT SUN AUG 30 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS AND FREQUENT LIGHTNING
IN DEKALB...COBB...CHEROKEE AND FULTON COUNTIES UNTIL 1215 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITE WATER PARK...AND MOVING EAST AT 25
MPH.

WIND GUSTS OF 35 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE
LIKELY AS THIS STORM MOVES ACROSS PARTS OF DEKALB...COBB...CHEROKEE
AND FULTON COUNTIES THROUGH 1215 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE KENNESAW STATE UNIVERSITY...JIM R MILLER
PARK...DOBBINS AIR RESERVE BASE...SMYRNA...MARIETTA...KENNESAW...
WHITE WATER PARK...SANDY PLAINS...WOODSTOCK...CHASTAIN MEMORIAL
PARK...MOUNT BETHEL...SWEAT MOUNTAIN...MOUNTAIN PARK...SANDY SPRINGS
AND DUNWOODY. MOTORISTS ARE URGED TO SLOW DOWN AND USE CAUTION.
Special weather statement, Aug 30, 11:34 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1234 PM EDT SUN AUG 30 2009

GAZ022-032>034-044-045-052>055-301730-
1234 PM EDT SUN AUG 30 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN HEARD... COWETA... FAYETTE... CLAYTON... DEKALB...
COBB... GWINNETT...FORSYTH AND FULTON COUNTIES UNTIL 130 PM EDT...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT STRETCHED FROM NEAR
JOHNS CREEK TO NEAR POWERS CROSSROADS...AND MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS PARTS OF
HEARD...COWETA...FAYETTE...CLAYTON...DEKALB...COBB...GWINNETT...
FORSYTH AND FULTON COUNTIES THROUGH 130 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE DUNWOODY...SANDTOWN...BOLTON...
CHASTAIN MEMORIAL PARK...SANDY SPRINGS...POWERS CROSSROADS...DUNAWAY
GARDENS...ROSCOE...BUCKHEAD...BANKHEAD...MECHANICSVILLE...BROOKHAVEN.
..DORAVILLE AND CHAMBLEE.

BRIEF HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO SLOW DOWN AND USE CAUTION.

The radar

The Atlanta radar (KFFC), 76 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Gwinnett

When
August 30, 12:05 PM EST to 12:30 PM EST
Where
Gwinnett County, 0.9 mi SSW of Pittman to 2.94 mi SW of Berkeley Lake
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.959, -84.158

WSB Television of Atlanta reported that lightning strikes resulted in at least three house fires in the Lawrenceville area. House fires were reported on Wildridge Drive in Duluth and San Marcos Drive and Stonebrook Court in Lawrenceville. Significant damage was reported to the attics of each of the affected homes.

Lightning, De Kalb

When
August 30, 12:15 PM EST to 12:20 PM EST
Where
De Kalb County, 1.4 mi N of Doraville to 0.35 mi NNE of Tucker
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.920, -84.279

WSB Television of Atlanta reported that lightning strikes resulted in two house fires in the Chamblee and Tucker area of northern DeKalb county. A two story home on Beacon Court and another two-story home on Laurel Post Court both suffered extensive damage from lightning-related fires.

Thunderstorm Wind, Gwinnett

When
August 30, 12:20 PM EST to 12:30 PM EST
Where
Gwinnett County, 3.34 mi NNE of Gloster to 0.64 mi NNE of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.944, -84.046

WSB Television of Atlanta reported at least seven trees were down in the Lawrenceville and Grayson areas as a small, yet intense, thunderstorm moved through that area. A home on Oak Ridge Way in Lawrenceville suffered extensive damage when a tree fell on the structure. At least six trees were down in the vicinity of Birch Lane in Lawrenceville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194870, 194868, 194866.